Acute kidney injury (AKI) is a rare complication of carcinoid syndrome. A 61-year-old man developed carcinoid syndrome 51 months after pneumonectomy for bronchial carcinoid, and 8 episodes of AKI 101 to 118 months after pneumonectomy. Serum chromogranin A and urine 5-hydroxyindoleacetic acid levels were elevated for more than 1 year before AKI occurred. Each episode was characterized by flushing, facial edema, mild diarrhea, necrosis of hepatic metastatic nodules, mild oliguria, hyponatremia, acidosis, hypokalemia, hypomagnesemia and hyperphosphatemia. He did not have elevated urine sodium levels or osmolality, hypotension or hypertension. Plasma levels of dopamine, epinephrine and norepinephrine, measured during a single episode, were markedly elevated. Serum creatinine levels returned to normal after most episodes. Hyponatremia persisted but was more severe during AKI. Elevated plasma levels of vasoactive substances other than 5-hydroxytryptamine, perhaps dopamine or other catecholamines, could explain recurrent AKI. The natriuretic effect of elevated plasma dopamine levels could explain chronic hyponatremia.